Pennsylvania, 2006

Wildfire in Pennsylvania, March 30, 2006

March 30, 2006 · NWS PHI · 1 event in 1 county or zone

A brush fire up the side of a hill in Kintnersville (Nockamixon Township) damaged two acres, the side of one house and a garage. The wildfire started near the intersection of Pennsylvania State Routes 611 and 32.

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A brush fire up the side of a hill in Kintnersville (Nockamixon Township) damaged two acres, the side of one house and a garage. The wildfire started near the intersection of Pennsylvania State Routes 611 and 32. Nearby Durham Township issued an outside burning ban. Since March 8th, there have been 40 wildfires in southeastern Pennsylvania. The largest brush fire in eastern Pennsylvania in the month occurred on the 17th in Northampton County when 29 acres were consumed. There was no structural damage.March 2006 was the fifth driest March on record (112 years) in the state of Pennsylvania. The statewide precipitation average was 1.59 inches, 1.82 inches drier than normal. Drier conditions occurred in the eastren part of the state. On a countywide average, March monthly precipitation totals ranged from 0.6 inches in Chester County to 1.2 inches in Carbon, Monroe and Philadelphia Counties. March 2006 tied March 1981 as the driest March on record at the Lehigh Valley International Airport. The monthly precipitation total of 0.92 inches was 2.64 inches drier than normal. It was the fourth driest March on record at the Philadelphia International Airport. The monthly precipitation total of 0.91 inches was 2.90 inches drier than normal. In Reading (Berks County), the March monthly precipitation total was 0.62 inches, 2.98 inches drier than normal. In Mount Pocono (Monroe County), the March precipitation total was 0.99 inches, 3.04 inches drier than normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 30, 10:40 AM EST, 20 minutes earlier.

Area forecast discussion, Mar 30, 10:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
ISSUED BY NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EST THU MAR 30 2006

.UPDATE...
NOT MUCH TO TALK ABOUT THIS MORNING AS 1028 HPA RIDGE REMAINS OVER
THE MID ATLC STATES. LIGHT WINDS THIS MORNING WILL INCREASE SLIGHTLY
OUT OF THE SOUTHWEST THIS AFTERNOON. ONLY CLOUDS WILL BE A FEW CU
THIS AFTERNOON BUT OVERALL STILL MSUNNY ACROSS THE BOARD. REMAINDER
OF THE FCST ON TRACK AND PRODUCTS ALREADY OUT.

&&

.MARINE...
LIGHT SW WINDS THE RULE TODAY AND TONIGHT AS STRONG SURFACE RIDGE
SLIDES TO THE SOUTHEAST. BUOY DATA SUGGESTS SEAS RUNNING 2 TO 3 FT
WHICH IS RIGHT IN LINE WITH CURRENT FCST SO ONLY MINOR TWEAKS. SEAS
GRADUALLY BUILD AS SOUTHWESTERLY WINDS INCREASE TOMORROW THROUGH
EARLY SAT IN ADVANCE OF APPROACHING COLD FRONT.

&&

...PREVIOUS DISCUSSION...
.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
NO PROBLEMS ARE APPARENT FOR TODAY, WITH HIGH PRESSURE OVER THE AREA
THIS MORNING SLATED TO DRIFT JUST OFFSHORE DURING THE AFTERNOON, AND
THEN MOVING FURTHER OFFSHORE TONIGHT IN PREPARATION FOR THE COLD
FRONT ON SATURDAY. NO SIGNIFICANT CHANGES WERE MADE TO THE WEDNESDAY
DAYSHIFT FORECAST, EXCEPT TO ADD IN A MENTION OF ISOLATED THUNDER
FOR CENTRAL AND NORTHERN AREAS LATE FRIDAY NIGHT, AS WELL AS ALL
AREAS EXCEPT THE COASTAL STRIP SATURDAY. THIS WAS DUE TO THE
RELATIVE STRENGTH OF THE DYNAMICS AT UPPER LEVELS FRIDAY NIGHT THIS
WILL MOSTLY MATCH THE DAY 2 MENTION OF GENERAL THUNDER FOR OUR AREA.
IN FACT, ONE COULD POSTULATE THAT THE BEST PRECIPITATION CHANCES
WILL BE LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING AHEAD OF THE
ACTUAL COLD FRONT, PERHAPS WITH SOME SORT OF PRE-FRONTAL TROUGH
COINCIDENT WITH THE BEST WARM ADVECTION. LIKELY POPS WERE MAINTAINED
NORTH AND CENTRAL AFTER MIDNIGHT, BUT IT WAS DECIDED TO SHADE DOWN
TO HIGH CHANCE SOUTH FOR COLLABORATION PURPOSES.

IT WAS ALSO DECIDED TO GO NEAR OR JUST ABOVE THE MOS TEMPERATURE
GUIDANCE TODAY AND ESPECIALLY FRIDAY, AS A DEVELOPING SOUTHWESTERLY
FLOW USUALLY TRANSLATES TO AT OR ABOVE MOS. THIS THINKING TRANSLATES
TO UPPER 60S TO AROUND 70 TODAY, AND AROUND 70 OR IN THE LOWER 70S
FRIDAY, WITH A FEW DEGREES KNOCKED OFF FOR THE HIGHER ELEVATIONS
NORTH.

REGARDING WINDS, WE DREW A SEABREEZE INTO THE WIND GRIDS FOR THIS
AFTERNOON THE GUIDANCE INITIALLY USED TO POPULATE THEM DID NOT HAVE
THAT KIND OF RESOLUTION, BUT IT DOES APPEAR THAT WITH THE EXPECTED
LAND-SEA TEMPERATURE GRADIENT COMBINED WITH RATHER LIGHT 850 HPA
WINDS (DESPITE THE FACT THEY ARE PROGGED TO HAVE AN OFFSHORE
COMPONENT), AT LEAST A MODERATE SEABREEZE SHOULD DEVELOP THIS
AFTERNOON.

QUANTITATIVE PRECIPITATION IS FORECAST TO BE FAIRLY LIGHT, WITH MOST
PLACES RECEIVING A QUARTER INCH OR LESS FRIDAY NIGHT THIS MESHES
WELL WITH HPCS GRAPHIC OF PRECIPITATION ACCUMULATION.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
NOT A WHOLE LOT OF CHANGE WAS NEEDED FOR THE EXTENDED GRIDS, EXCEPT
TO ADJUST TEMPERATURES AND DEWPOINTS FOR SEVERAL PERIODS BASED ON
THE MAV GUIDANCE, AND THIS WAS MAINLY TO RAISE THEM A FEW DEGREES.

WITH THE COMBINATION OF DIURNAL HEATING AND THE MODEL DEPICTION OF
MODEST (GFS) TO MODERATE (NAM) CAPE, WE FELT THAT A MENTION OF
THUNDER WAS JUSTIFIED ALONG WITH THE HIGH CHANCE POPS FOR SATURDAY.
WITH A STRONG MARINE INFLUENCE, WE DID NOT INCLUDE THE COASTAL STRIP
(AS PREVIOUSLY MENTIONED). THIS MOSTLY LINES UP WITH SPCS DAY 3
OUTLOOK AS WELL.

AGAIN, QUANTITATIVE PRECIPITATION IS FORECAST TO BE FAIRLY LIGHT,
WITH GENERAL AMOUNTS UNDER A QUARTER INCH SATURDAY.

THE NEXT FRONT APPEARS AS IF IT WILL MOVE THROUGH THE AREA MONDAY
NIGHT, OR, WITH THE SLIGHTLY SLOWER 00Z GFS RUN, AROUND TUESDAY
MORNING ESPECIALLY FOR EASTERN AREAS AND THE COASTAL WATERS. WITH
MODERATE TO LOW CONFIDENCE ON THE TIMING OF THIS WEAK FEATURE, IT
WAS DECIDED TO LEAVE THE CHANCE OF SHOWERS AS IT WAS INHERITED. DRY
WEATHER SHOULD CLOSE OUT THE FORECAST ON WEDNESDAY.

&&

.AVIATION...
STAT GUIDANCE AND MODEL SOUNDINGS NOT REALLY SUGGESTING ANY VSBY
RESTRICTION EARLY THIS MORNING AT THE TAF SITES, BUT WE DO NOTE THAT
WHAT LIKELY IS SHALLOW FOG IS FORMING OVER THE CENTRAL AND SOUTHERN
DELMARVA WHERE AN ONSHORE FLOW PERSISTED INTO THE EVENING HOURS. NO
VSBY RESTRICTIONS HAVE BEEN FORECAST WITH THE 06Z TAFS, BUT WE ARE
MONITORING. IF ANY SHALLOW FOG DOES DEVELOP, EXPECT IT WOULD BE GONE
BY 14Z. SOME SC AND CI FCST FOR THE AFTN, BUT NO CIGS. WINDS
SHOULD BE FAIRLY LIGHT, DEVELOP OR MAINTAIN A SWRLY DIRECTION
INLAND, AND DEVELOP AN ONSHORE COMPONENT NEAR THE WATER.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

UPDATE/MARINE...MANNING
Hazardous weather outlook, Mar 30, 4:30 AM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EST THU MAR 30 2006

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012>023-027-
PAZ054-055-060>062-067>071-311000-
NEW CASTLE-KENT DE-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-
TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
430 AM EST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT IS FORECAST TO MOVE EASTWARD THROUGH THE AREA SATURDAY.
THERE COULD BE AN ISOLATED THUNDERSTORM LATER FRIDAY NIGHT AND/OR
SATURDAY.

OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ430-431-450>455-DEZ004-NJZ024>026-311000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
430 AM EST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Bucks

When
March 30, 11:00 AM EST to 3:00 PM EST
Where
Bucks forecast zone
Property damage
$100,000
Reported by
NEWSPAPER

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494385.